Chief medical officer (CMO) Dr Roshan Parasram said that the benefits of taking the Oxford-AstraZeneca vaccine far outweighed the risk of blood clots linked to the vaccine, which he said was rare.
“In terms of incidence what they’ve noted in the international population, it’s anywhere between four out of a million in terms of cases. What they’ve noted in deaths is one per million,” he said at the Ministry of Health’s virtual media briefing today.
In March, the European Medicines Agency (EMA) concluded that there was a possible link between Oxford-AstraZeneca’s COVID-19 vaccine and very rare blood clots should now be listed as a possible ‘very rare side effect’ of the vaccine.
The World Health Organisation’s (WHO) Global Advisory Committee for Vaccine Safety (GACVS) disagreed that a link between blood clots and the vaccine had been confirmed but issued an interim advisory that a causal relationship was plausible.
The condition involves unusual clots accompanied by low levels of blood platelets (particles in the blood that stick together to enable clotting) and sometimes bleeding. Clots that form in the brain (called cerebral venous sinus thrombosis or CVST) can be fatal. Blood clots have also been seen to occur in the abdomen (called splanchnic vein thrombosis, or SVT) and in arteries.
The EMA wrote: ‘One plausible explanation for the combination of blood clots and low blood platelets is an immune response, leading to a condition similar to one seen sometimes in patients treated with heparin (heparin-induced thrombocytopenia, HIT).’
Dr Parasram noted that blood clotting problems also occurred as a complication of Covid-19 infections.
“When you look at Covid-19, for example, and you’re looking at clotting incidents with someone who would have Covid, you’re looking at 16.5%, which is 165,000 cases per million. So, it’s all about benefits versus risks, weighing that out and, of course, seeking the guidance of your clinician prior to having any vaccine or even any medication,” he said.
While one T&T patient has come forward to say they had experienced blood clots after being vaccinated, the South West Regional Health Authority chief executive officer Anil Gosine said that there was no evidence that the patient’s condition was linked to the vaccine.
The CMO said in the event such a case was found, there were clinical guidelines that health officials would follow.
“We have based our clinical guidelines in Trinidad and Tobago loosely on the UK guidelines that they have released … I had asked Dr Kenneth Charles, who is the haematologist assigned to the Ministry of Health, to prepare a local version of the same, which he has done. We are in the process of training all the clinicians to deal with that particular guideline,” he said.
“But what we do, if you have a case that is suspicious of it, we will enlist the clinical haematologist, and they would guide the further treatment thereafter.”
Some countries have recently issued guidelines that recommend patients should be tested for platelet antibodies within two weeks of being vaccinated. If found positive, they advise that patients should receive the treatment for the rare HIT condition, which is different to the treatment given for ordinary blood clots.
They also say to avoid the heparin drug in these patients.
A release by the NHS, the UK’s health authority, listed the following symptoms for the rare blood clotting condition:
- a new, severe headache which is not helped by usual painkillers or is getting worse
- a headache which seems worse when lying down or bending over or
- an unusual headache that may be accompanied by blurred vision, nausea and vomiting, difficulty with your speech, weakness, drowsiness or seizures
- new, unexplained pinprick bruising or bleeding
- shortness of breath, chest pain, leg swelling or persistent abdominal pain
Dr Parasram advised that anyone experiencing these or other serious symptoms after vaccination should seek immediate medical attention.